Alert archive / Michigan / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 69, NWS Gaylord, MI

June 24, 1998Gladwin County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Jun 24, 1998, 5:02 PM EDT for Gladwin County, Michigan. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 24, 1998, 5:02 PM EDT (21:02 UTC)
Expired
Jun 24, 1998, 6:05 PM EDT
In force
63 min
Issued by
NWS Gaylord, MI
Area
Whole counties

County Gladwin County, MI

What was reported inside it

TimeReportWhereRemark
Jun 24, 5:30 PM EDTHail 1.75Rhodes, MI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 24, 3:00 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 9.0 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 1998-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 28 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 1998-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
28 J/kg
Mixed-layer CIN
-202 J/kg
Mixed-layer LCL
1540 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WUUS1 KAPN 242104 RRA
SVRAPN
MIC051-242205-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
502 PM EDT WED JUN 24 1998

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GLADWIN COUNTY IN NORTHEASTERN LOWER MICHIGAN

* UNTIL 605 PM EDT

* AT 500 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES SOUTH OF BEAVERTON MOVING NORTHEAST AT
  30 MPH.

* THE SEVERE THUNDERSTORMS WILL REACH...
  ALBRIGHT SHORES BY 528 PM EDT
  WOODEN SHOE BY 540 PM EDT


PERSONS IN AND NEAR THESE AREAS SHOULD REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THE STORM HAS PASSED. THIS STORM IS CAPABLE OF PRODUCING
WIND GUSTS OF AT LEAST 60 MPH. WINDS THIS HIGH CAN MAKE DRIVING VERY
DIFFICULT...MOTORISTS IN THE PATH OF THE STORM SHOULD PULL OFF TO THE
SIDE OF THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 9:50 PM EDT, 19 hours 12 minutes earlier.

Area forecast discussion, Jun 23, 9:50 PM EDT, 19 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
950 PM EDT TUE JUN 23 1998

SFC ANALYSIS THIS EVENING FEATURED HIGH PRESSURE OVR NRN MI.
A STATIONARY FRONT EXTENDED FROM NRN OHIO... W INTO THE CENTRAL PLAINS.
FCST QUESTION OVERNIGHT WL BE MCS DEVELOPMENT AND ITS SUBSEQUENT
PROPAGATION. IR STLT LOOP SHOWED CONVECTION FIRING ACRS SRN MN... NW
IA... AND ERN NB... IN ASSOCIATION WITH BEST 850 MB INFLOW AND THETA-E
RIDGE AXIS. 12Z MODEL RUNS ARE FORECASTING HIGHER THETA-E VALUES INTO
THE WRN LAKES BY 12Z WED... AS 850 MB LO LVL JET TURNS NE OVERNIGHT.
DISSIPATING CONVECTION SHOULD ENTER WRN MI AFT 08Z... GIVEN EXPECTED
STORM SPEED. MOST ACTIVE CONVECTION SHOULD AFFECT NRN IA AND SRN WI...
GIVEN LOCATION OF ONGOING CONVECTION... THE ORIENTATION OF THE 300/850
MB THICKNESS PATTERN... AND PROGGED 850 MB THETA-E. THIS SUGGESTS THAT
NW LWR WOULD BE ON NRN FRINGE OF COMPLEX... WITH ONLY SHOWERS POSSIBLE.
GOING FCST HANDLES THIS SCENARIO WELL. FCST CHANGES WL BE MINOR.

SMITH

In the hours before

Special weather statement, Jun 24, 11:58 AM EDT, 5 hours 4 minutes before
MIZ008-015>036-041-042-242330-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1158 AM EDT WED JUN 24 1998

...SEVERE WEATHER POTENTIAL STATEMENT FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN...

DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

SCATTERED THUNDERSTORMS ARE ANTICIPATED ACROSS NORTHERN LOWER AND
EASTERN UPPER MICHIGAN THIS AFTERNOON AND EVENING...THOUGH WITH THE BEST
CHANCE ALONG AND SOUTHWEST OF A CHEBOYGAN TO TAWAS CITY LINE. NONE OF
THESE THUNDERSTORMS ARE EXPECTED TO BECOME SEVERE.

MORE WIDESPREAD THUNDERSTORMS ARE EXPECTED TONIGHT ACROSS EASTERN UPPER
AND NORTHERN LOWER MICHIGAN...WITH THE POTENTIAL THAT A FEW OF THESE
STORMS MAY REACH SEVERE LIMITS.

HIGH PRESSURE MOVING EAST OF THE REGION WILL ALLOW A WARM FRONT TO MOVE
INTO NORTHERN LOWER AND EVENTUALLY EASTERN UPPER MICHIGAN LATE TODAY
AND OVERNIGHT. SHOWERS AND A FEW THUNDERSTORMS ARE EXPECTED TO DEVELOP
AHEAD OF THIS WARM FRONT THIS AFTERNOON...THOUGH STRONGER STORMS ARE
ANTICIPATED DURING THE EVENING AND OVERNIGHT HOURS BEHIND THE WARM
FRONT. THESE STRONGER STORMS ARE EXPECTED TO DEVELOP ALONG AND SOUTHWEST
OF A TRAVERSE CITY TO STANDISH LINE BETWEEN 9 PM AND MIDNIGHT...THEN
MOVE NORTHEAST AT 30 MPH AND BEGIN TO AFFECT AREAS NORTHEAST OF THIS
LINE AFTER MIDNIGHT.

THE PRIMARY SEVERE WEATHER THREAT FROM THUNDERSTORMS THIS EVENING AND
OVERNIGHT WILL BE WITH WIND GUSTS TO 60 MPH ASSOCIATED WITH SQUALL
LINES. HAIL UP TO A HALF INCH IN DIAMETER WILL ALSO BE POSSIBLE.
PERIODS OF HEAVY RAIN ARE LIKELY OVER MUCH OF THE REGION TONIGHT...WITH
PONDING OF WATER IN LOW LYING AREAS THEREFORE ANTICIPATED. ALL
THUNDERSTORMS ARE CAPABLE OF PRODUCING DEADLY CLOUD-TO-GROUND
LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO...YOUR LOCAL TELEVISION OR RADION
STATION...OR THE INTERNET FOR THE LATEST INFORMATION REGARDING THE
THREAT OF SEVERE WEATHER ACROSS EASTERN UPPER AND NORTHERN LOWER
MICHIGAN. ON THE INTERNET GO TO WWW.CRH.NOAA.GOV/APX IN LOWER CASE
LETTERS.

HURLEY
Special weather statement, Jun 24, 11:58 AM EDT, 5 hours 4 minutes before
MIZ008-015>036-041-042-242330-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1158 AM EDT WED JUN 24 1998

...SEVERE WEATHER POTENTIAL STATEMENT FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN...

DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

SCATTERED THUNDERSTORMS ARE ANTICIPATED ACROSS NORTHERN LOWER AND
EASTERN UPPER MICHIGAN THIS AFTERNOON AND EVENING...THOUGH WITH THE BEST
CHANCE ALONG AND SOUTHWEST OF A CHEBOYGAN TO TAWAS CITY LINE. NONE OF
THESE THUNDERSTORMS ARE EXPECTED TO BECOME SEVERE.

MORE WIDESPREAD THUNDERSTORMS ARE EXPECTED TONIGHT ACROSS EASTERN UPPER
AND NORTHERN LOWER MICHIGAN...WITH THE POTENTIAL THAT A FEW OF THESE
STORMS MAY REACH SEVERE LIMITS.

HIGH PRESSURE MOVING EAST OF THE REGION WILL ALLOW A WARM FRONT TO MOVE
INTO NORTHERN LOWER AND EVENTUALLY EASTERN UPPER MICHIGAN LATE TODAY
AND OVERNIGHT. SHOWERS AND A FEW THUNDERSTORMS ARE EXPECTED TO DEVELOP
AHEAD OF THIS WARM FRONT THIS AFTERNOON...THOUGH STRONGER STORMS ARE
ANTICIPATED DURING THE EVENING AND OVERNIGHT HOURS BEHIND THE WARM
FRONT. THESE STRONGER STORMS ARE EXPECTED TO DEVELOP ALONG AND SOUTHWEST
OF A TRAVERSE CITY TO STANDISH LINE BETWEEN 9 PM AND MIDNIGHT...THEN
MOVE NORTHEAST AT 30 MPH AND BEGIN TO AFFECT AREAS NORTHEAST OF THIS
LINE AFTER MIDNIGHT.

THE PRIMARY SEVERE WEATHER THREAT FROM THUNDERSTORMS THIS EVENING AND
OVERNIGHT WILL BE WITH WIND GUSTS TO 60 MPH ASSOCIATED WITH SQUALL
LINES. HAIL UP TO A HALF INCH IN DIAMETER WILL ALSO BE POSSIBLE.
PERIODS OF HEAVY RAIN ARE LIKELY OVER MUCH OF THE REGION TONIGHT...WITH
PONDING OF WATER IN LOW LYING AREAS THEREFORE ANTICIPATED. ALL
THUNDERSTORMS ARE CAPABLE OF PRODUCING DEADLY CLOUD-TO-GROUND
LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO...YOUR LOCAL TELEVISION OR RADION
STATION...OR THE INTERNET FOR THE LATEST INFORMATION REGARDING THE
THREAT OF SEVERE WEATHER ACROSS EASTERN UPPER AND NORTHERN LOWER
MICHIGAN. ON THE INTERNET GO TO WWW.CRH.NOAA.GOV/APX IN LOWER CASE
LETTERS.

HURLEY
Special weather statement, Jun 24, 2:47 PM EDT, 2 hours 15 minutes before
MIZ008-015>036-041-042-250200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
247 PM EDT WED JUN 24 1998

...SEVERE WEATHER POTENTIAL STATEMENT FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN...

DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

AN AREA OF THUNDERSTORMS WILL MOVE ACROSS NORTHERN LOWER AND EASTERN
UPPER MICHIGAN THIS AFTERNOON. THERE IS A CHANCE THAT SOME OF THESE MAY
BECOME SEVERE IN NORTHERN LOWER MICHIGAN THIS AFTERNOON ALONG AND SOUTH
OF M-72.

THUNDERSTORMS ARE EXPECTED TO RE-DEVELOP AGAIN OVERNIGHT ACROSS EASTERN
UPPER AND NORTHERN LOWER MICHIGAN. THERE IS THE POTENTIAL THAT A FEW OF
THESE STORMS MAY REACH SEVERE LIMITS AS WELL.

A LINE OF THUNDERSTORMS ALONG AND WEST OF I-75 AND MAINLY NORTH OF M-55
AT 145 PM WILL MOVE EAST AROUND 30 MPH...WITH MORE THUNDERSTORMS
EXPECTED TO DEVELOP ON THE SOUTHERN FLANK OF THE LINE (ALONG AND SOUTH
OF M-55) BETWEEN 3 AND 5 PM. THE LINE OF THUNDERSTORMS IS EXPECTED TO
REACH THE LAKE HURON SHORELINE BETWEEN 5 AND 6 PM.

THE PRIMARY SEVERE WEATHER THREAT FROM THESE THUNDERSTORMS WILL BE
DAMAGING STRAIGHT LINE WIND GUSTS TO 70 MPH ASSOCIATED WITH SQUALL
LINES. HAIL UP 3/4 INCH IN DIAMETER WILL ALSO BE POSSIBLE.

STAY TUNED TO NOAA WEATHER RADIO...YOUR LOCAL TELEVISION OR RADION
STATION...OR THE INTERNET FOR THE LATEST INFORMATION REGARDING THE
THREAT OF SEVERE WEATHER ACROSS EASTERN UPPER AND NORTHERN LOWER
MICHIGAN. ON THE INTERNET GO TO WWW.CRH.NOAA.GOV/APX IN LOWER CASE
LETTERS.

HURLEY
Special weather statement, Jun 24, 2:47 PM EDT, 2 hours 15 minutes before
MIZ008-015>036-041-042-250200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
247 PM EDT WED JUN 24 1998

...SEVERE WEATHER POTENTIAL STATEMENT FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN...

DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

AN AREA OF THUNDERSTORMS WILL MOVE ACROSS NORTHERN LOWER AND EASTERN
UPPER MICHIGAN THIS AFTERNOON. THERE IS A CHANCE THAT SOME OF THESE MAY
BECOME SEVERE IN NORTHERN LOWER MICHIGAN THIS AFTERNOON ALONG AND SOUTH
OF M-72.

THUNDERSTORMS ARE EXPECTED TO RE-DEVELOP AGAIN OVERNIGHT ACROSS EASTERN
UPPER AND NORTHERN LOWER MICHIGAN. THERE IS THE POTENTIAL THAT A FEW OF
THESE STORMS MAY REACH SEVERE LIMITS AS WELL.

A LINE OF THUNDERSTORMS ALONG AND WEST OF I-75 AND MAINLY NORTH OF M-55
AT 145 PM WILL MOVE EAST AROUND 30 MPH...WITH MORE THUNDERSTORMS
EXPECTED TO DEVELOP ON THE SOUTHERN FLANK OF THE LINE (ALONG AND SOUTH
OF M-55) BETWEEN 3 AND 5 PM. THE LINE OF THUNDERSTORMS IS EXPECTED TO
REACH THE LAKE HURON SHORELINE BETWEEN 5 AND 6 PM.

THE PRIMARY SEVERE WEATHER THREAT FROM THESE THUNDERSTORMS WILL BE
DAMAGING STRAIGHT LINE WIND GUSTS TO 70 MPH ASSOCIATED WITH SQUALL
LINES. HAIL UP 3/4 INCH IN DIAMETER WILL ALSO BE POSSIBLE.

STAY TUNED TO NOAA WEATHER RADIO...YOUR LOCAL TELEVISION OR RADION
STATION...OR THE INTERNET FOR THE LATEST INFORMATION REGARDING THE
THREAT OF SEVERE WEATHER ACROSS EASTERN UPPER AND NORTHERN LOWER
MICHIGAN. ON THE INTERNET GO TO WWW.CRH.NOAA.GOV/APX IN LOWER CASE
LETTERS.

HURLEY
Special weather statement, Jun 24, 3:08 PM EDT, 1 hour 54 minutes before
MIZ025>036-041-042-250205-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
308 PM EDT WED JUN 24 1998

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
EFFECTIVE THROUGH 9 PM FOR THE FOLLOWING LOCATIONS IN NORTHERN
LOWER MICHIGAN:

   ...BENZIE... GRAND TRAVERSE... KALKASKA... CRAWFORD... OSCODA
   ...ALCONA... MANISTEE... WEXFORD... MISSAUKEE... ROSCOMMON
   ...OGEMAW... IOSCO... GLADWIN... ARENAC

AT 3 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF INTENSIFYING THUNDERSTORMS EXTENDING FROM THE GAYLORD AREA
SOUTHWEST TO SOUTH OF KALKASKA. THIS LINE WAS MOVING EAST AT 30 MPH
AND IS EXPECTED TO EXPAND SOUTHWARD AS IT DOES SO. THUNDERSTORMS WILL
REACH M-33 AND I-75 SOUTH OF M-55 BY 4 PM...THEN CONTINUE EAST AND
MOVE OFFSHORE LAKE HURON BETWEEN 5 AND 6 PM.
THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 70
MPH...ALONG WITH HAIL UP TO ONE INCH IN DIAMETER.

A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE POSSIBLE
IN AND NEAR THE WATCH AREA. PERSONS SHOULD WATCH FOR THREATENING
WEATHER AND LISTEN TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR
TELEVISION FOR FURTHER INFORMATION.

HURLEY
Special weather statement, Jun 24, 3:08 PM EDT, 1 hour 54 minutes before
MIZ025>036-041-042-250205-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
308 PM EDT WED JUN 24 1998

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
EFFECTIVE THROUGH 9 PM FOR THE FOLLOWING LOCATIONS IN NORTHERN
LOWER MICHIGAN:

   ...BENZIE... GRAND TRAVERSE... KALKASKA... CRAWFORD... OSCODA
   ...ALCONA... MANISTEE... WEXFORD... MISSAUKEE... ROSCOMMON
   ...OGEMAW... IOSCO... GLADWIN... ARENAC

AT 3 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF INTENSIFYING THUNDERSTORMS EXTENDING FROM THE GAYLORD AREA
SOUTHWEST TO SOUTH OF KALKASKA. THIS LINE WAS MOVING EAST AT 30 MPH
AND IS EXPECTED TO EXPAND SOUTHWARD AS IT DOES SO. THUNDERSTORMS WILL
REACH M-33 AND I-75 SOUTH OF M-55 BY 4 PM...THEN CONTINUE EAST AND
MOVE OFFSHORE LAKE HURON BETWEEN 5 AND 6 PM.
THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 70
MPH...ALONG WITH HAIL UP TO ONE INCH IN DIAMETER.

A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE POSSIBLE
IN AND NEAR THE WATCH AREA. PERSONS SHOULD WATCH FOR THREATENING
WEATHER AND LISTEN TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR
TELEVISION FOR FURTHER INFORMATION.

HURLEY

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 2:55 PM EDTSevere Thunderstorm WarningAPXCrawford, Otsego45 min
Jun 24, 5:38 PM EDTSevere Thunderstorm WarningAPXArenac47 min
Jun 24, 6:18 PM EDTSevere Thunderstorm WarningAPXGladwin57 min
Jun 24, 6:47 PM EDTSevere Thunderstorm WarningAPXArenac63 min

Nearby

Severe Thunderstorm Warnings in Michigan, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.